0
RESEARCH PAPERS

Indentation of a Circular Membrane

[+] Author and Article Information
W. H. Yang, K. H. Hsu

Department of Engineering Mechanics, The University of Michigan, Ann Arbor, Mich.

J. Appl. Mech 38(1), 227-230 (Mar 01, 1971) (4 pages) doi:10.1115/1.3408747 History: Received September 03, 1969; Online July 12, 2010

Abstract

The problem of axisymmetric deformations of an elastic membrane has been formulated in terms of three first-order nonlinear ordinary differential equations. In this paper, the application of these equations is made to the problem of a circular flat membrane indented by a smooth sphere. The membrane is then deformed into an axisymmetric surface. The deformed membrane is divided into two regions: a region of contact with the sphere, and a region which is free of external load except at the boundaries. The common boundary of the two regions is not known a priori. The nonlinear membrane equations are applied specifically to each region and continuity of stress and deformation are required at the common boundary. Numerical solutions are obtained for the membrane of Mooney model material. Applications are pointed out in the discussion.

Copyright © 1971 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In